Alert archive / Washington / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 26, NWS Spokane, WA

August 18, 2008Asotin County, Garfield County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at Aug 18, 2008, 7:25 PM PDT for Asotin County, Garfield County, Washington. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2008, 7:25 PM PDT (02:25 UTC)
Expired
Aug 18, 2008, 8:15 PM PDT
In force
50 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon

Counties Asotin County, WA, Garfield County, WA

The radar

The Pendleton radar (KPDT), 119 km from the middle of the area, began a volume at 02:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 18, 4:09 PM PDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 2.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2008-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2008-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-307 J/kg
Mixed-layer LCL
3306 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KOTX 190225
SVROTX
WAC003-023-190315-
/O.NEW.KOTX.SV.W.0026.080819T0225Z-080819T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
725 PM PDT MON AUG 18 2008

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN ASOTIN COUNTY IN SOUTHEAST WASHINGTON...
  SOUTHERN GARFIELD COUNTY IN SOUTHEAST WASHINGTON...

* UNTIL 815 PM PDT

* AT 722 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 28 MILES SOUTH OF POMEROY...OR 34 MILES SOUTHWEST
  OF CLARKSTON...AND MOVING NORTH AT 43 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PEOLA BY 745 PM PDT...

HAIL UP TO NICKLE SIZED IN DIAMETER HAS BEEN REPORTED IN SPOUT 
SPRINGS OREGON WITH THIS STORM. IF YOU ARE IN THE PATH OF THE 
STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM PDT
MONDAY EVENING FOR THE PANHANDLE AND NORTH CENTRAL IDAHO AND EASTERN
WASHINGTON.

LAT...LON 4633 11762 4634 11768 4637 11768 4640 11772
      4646 11775 4647 11779 4648 11780 4656 11783
      4639 11709 4600 11736 4601 11761
TIME...MOT...LOC 0224Z 201DEG 37KT 4609 11755

$$
FONTENOT
2 follow-up statements
000 
WWUS56 KOTX 190244
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
744 PM PDT MON AUG 18 2008

WAC003-023-190315-
/O.CON.KOTX.SV.W.0026.000000T0000Z-080819T0315Z/
GARFIELD WA-ASOTIN WA-
743 PM PDT MON AUG 18 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM PDT
FOR NORTHWESTERN ASOTIN AND CENTRAL GARFIELD COUNTIES...

AT 739 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED NEAR PEOLA...OR 23 MILES SOUTHWEST OF
CLARKSTON...MOVING NORTH AT 43 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN GARFIELD COUNTY AT 800 PM PDT
  RURAL NORTHWESTERN ASOTIN COUNTY AT 800 PM PDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

HAIL UP TO NICKLE SIZE IN DIAMETER HAS BEEN REPORTED IN SPOUT 
SPRINGS OREGON WITH THIS STORM. IF YOU ARE IN THE PATH OF THE 
STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM PDT
MONDAY EVENING FOR THE PANHANDLE AND NORTH CENTRAL IDAHO AND EASTERN
WASHINGTON.

LAT...LON 4617 11761 4633 11762 4634 11768 4637 11768
      4640 11772 4646 11775 4647 11780 4656 11783
      4639 11709 4610 11736
TIME...MOT...LOC 0243Z 201DEG 37KT 4628 11744

$$
FONTENOT
000 
WWUS56 KOTX 190306
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
806 PM PDT MON AUG 18 2008

WAC003-023-190316-
/O.EXP.KOTX.SV.W.0026.000000T0000Z-080819T0315Z/
GARFIELD WA-ASOTIN WA-
806 PM PDT MON AUG 18 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ASOTIN AND 
CENTRAL GARFIELD COUNTIES WILL EXPIRE AT 815 PM PDT...

THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE WARNED AREA AND IS NO
LONGER A THREAT TO PRODUCE SEVERE WEATHER.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM PDT
MONDAY EVENING FOR THE PANHANDLE AND NORTH CENTRAL IDAHO AND EASTERN
WASHINGTON.

LAT...LON 4617 11761 4633 11762 4634 11768 4637 11768
      4640 11772 4646 11775 4647 11780 4656 11783
      4639 11709 4610 11736
TIME...MOT...LOC 0306Z 201DEG 37KT 4650 11732

$$

FONTENOT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 4:48 PM PDT, 2 hours 37 minutes earlier.

Area forecast discussion, Aug 18, 4:48 PM PDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
448 PM PDT MON AUG 18 2008

.SYNOPSIS...
STRONG UPPER LEVEL RIDGING WILL PUSH EAST OVERNIGHT ALLOWING A
A COLD FRONT TO PUSH THROUGH REGION. THIS FRONT WILL TRIGGER
NUMEROUS THUNDERSTORMS WHICH SHOULD CONTINUE INTO TUESDAY. A DEEP
AND UNUSUALLY STRONG UPPER LEVEL TROUGH WILL MOVE OVER THE INLAND
NORTHWEST BY MIDWEEK. THIS TROUGH WILL BRING VERY WET AND COOLER
THAN NORMAL CONDITIONS TO THE AREA ON WEDNESDAY AND THURSDAY.

&&

.DISCUSSION...
TONIGHT...EARLY EVENING FORECAST UPDATE TO REFINE FORECAST BASED
ON THE ISSUANCE OF THE SEVERE THUNDERSTORM WATCH FOR MOST OF THE
FORECAST AREA UNTIL 11 PM TONIGHT. THUNDERSTORMS ARE FIRING OVER
OREGON AT THIS TIME AND WILL TAKE A COUPLE HOURS TO REACH THE
SOUTHERN ZONES OF THE FORECAST AREA...BUT INSTABILITY...INCOMING
DYNAMIC SUPPORT ASSOCIATED WITH THE INCOMING NEGATIVELY TILTED
TROUGH...AND STRONG MID LEVEL SHEAR VALUES SUGGEST THESE STORMS
WILL BE ORGANIZED AS THEY CROSS INTO THE FORECAST AREA. WHILE THE
MAIN LARGE HAIL THUNDERSTORM THREAT WILL BE CONCENTRATED SOUTH AND
WEST OF A LINE FROM AROUND OMAK TO SPOKANE TO LEWISTON THIS
EVENING...THERE IS A CHANCE OF STRONG AND POSSIBLY DAMAGING GUST
FRONTS RADIATING OUT FROM THESE STORMS AND PENETRATING INTO THE
IDAHO COUNTIES AND NORTHEASTERN ZONES AS THE EVENING WEARS
ON...AND TRIGGER MORE STORMS OVER THESE PERIPHERAL COUNTIES.
IN THE MEAN TIME A MARINE PUSH APPEARS TO BE UNDERWAY OVER THE
BASIN WITH SURFACE OBSERVATIONS AND RADAR INDICATING 20 KNOT
SUSTAINED SOUTHWEST WINDS WITH GUST POTENTIAL TO 35 KNOTS FROM
WENATCHEE TO SPOKANE BEFORE THE STORMS ADD THEIR GUST FRONTS LATER
THIS EVENING. BLOWING DUST HAS BEEN REPORTED OVER THE DEEP BASIN
IN THE LAST HOUR. THUS ZONE FORECAST UPDATE IMMINENT TO REFINE
THESE THREATS. UPDATE TO STATE FORECAST ALSO EXPECTED. /FUGAZZI

&&

.AVIATION...
PREDOMINATELY VFR CONDITIONS EXPECTED AT ALL SITES THROUGH 00Z
WEDNESDAY. MAIN AVIATION CONCERN WILL BE THE THREAT FOR STRONG TO
LOCAL SEVERE THUNDERSTORMS MOVING INTO THE INLAND NORTHWEST MONDAY
EVENING...GENERALLY BEFORE MIDNIGHT. A LINE OF SHOWERS AND
THUNDERSTORMS IS EXPECTED TO LIFT TOWARD INTO THE AREA...STARTING
NEAR KEAT AND KMWH AND MOVING UP INTO THE KLWS/KPUW AREA BY 01-03Z
AND TOWARD THE KGEG-KCOE AREA TOWARD 03-05Z. LCL MVFR/IFR CIGS AND
VIS ARE POSSIBLE IN HEAVIER STORMS...WITH GUSTY WINDS TO 30KT..OR
IN EXCESS OF 50KT IN AND IN THE VCNTY OF ANY SEVERE STORMS. EXPECT
A CONTINUED RISK OF RAIN AND SOME THUNDERSTORMS OVERNIGHT/INTO
TUESDAY...BUT THE THREAT FOR STRONGER STORMS WILL BEGIN TO SHIFT
PRIMARILY INTO THE PANHANDLE EASTWARD. /JCOTE

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        65  80  56  67  54  66 /  50  30  20  70  60  50
COEUR DALENE  62  79  57  63  52  62 /  40  40  20  80  60  50
PULLMAN        60  79  56  68  52  67 /  40  30  20  70  60  50
LEWISTON       68  85  62  74  59  73 /  30  30  20  60  60  30
COLVILLE       56  81  52  66  51  65 /  50  40  40  80  70  50
SANDPOINT      57  77  53  61  51  60 /  40  40  20  70  70  60
KELLOGG        64  77  56  62  50  61 /  40  40  20  80  80  60
MOSES LAKE     62  85  59  72  54  72 /  50   0  30  40  30  20
WENATCHEE      66  82  60  71  57  71 /  50   0  40  50  40  20
OMAK           62  84  56  72  54  72 /  50  10  40  40  30  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...RED FLAG WARNING UNTIL 5 AM PDT TUESDAY FOR CENTRAL PANHANDLE
     MOUNTAINS...COEUR DALENE AREA...IDAHO PALOUSE...NORTHERN
     PANHANDLE.

     RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR LEWIS AND
     SOUTHERN NEZ PERCE COUNTIES...LEWISTON AREA.

     SEVERE THUNDERSTORM WATCH 839 UNTIL 11 PM FOR NORTH IDAHO
     PANHANDLE...KOOTENAI COUNTY...IDAHO PALOUSE...LEWISTON...
     LEWIS AND SOUTHERN NEZ PERCE COUNTIES.

WA...RED FLAG WARNING UNTIL 5 AM PDT TUESDAY FOR EAST SLOPES NORTHERN
     CASCADES...NORTHEAST BLUE MOUNTAINS...OKANOGAN HIGHLANDS...
     OKANOGAN VALLEY...WENATCHEE AREA.

     RED FLAG WARNING UNTIL 5 AM PDT TUESDAY FOR MOSES LAKE AREA...
     NORTHEAST MOUNTAINS...SPOKANE AREA...UPPER COLUMBIA BASIN...
     WASHINGTON PALOUSE...WATERVILLE PLATEAU.

     RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR LOWER GARFIELD
     AND ASOTIN COUNTIES.

     SEVERE THUNDERSTORM WATCH 839 IN EFFECT UNTIL 11 PM PDT THIS
     EVENING FOR EAST SLOPES NORTH CASCADES...COLUMBIA
     BASIN...FOOTHILLS BLUE MOUNTAINS...BLUE MOUNTAINS...LOWER
     GARFIELD AND ASOTIN COUNTIES...WASHINGTON PALOUSE...SPOKANE
     AREA...NORTHEAST MOUNTAINS...OKANOGAN HIGHLANDS...WENATCHEE
     AREA...OKANOGAN VALLEY...WATERVILLE PLATEAU...

&&
Hazardous weather outlook, Aug 18, 5:09 AM PDT, 14 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
509 AM PDT MON AUG 18 2008

WAZ038-041>044-191215-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
509 AM PDT MON AUG 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON AND NORTH CENTRAL WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

EXPECT THUNDERSTORMS TO INCREASE IN COVERAGE TODAY NEAR THE
CASCADES...WITH WINDS BECOMING BREEZY LATER THIS AFTERNOON AS A
COLD FRONT MOVES INTO THE REGION. THE RECENT HOT AND DRY WEATHER
COMBINED WITH VERY DRY FUELS WILL CONTRIBUTE TO AN ELEVATED FIRE
POTENTIAL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ001>004-026-027-WAZ031>037-191215-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-
509 AM PDT MON AUG 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...EAST CENTRAL WASHINGTON...NORTHEAST
WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS AND BREEZY WINDS ARE EXPECTED TO DEVELOP BY LATE
AFTERNOON AND ESPECIALLY INTO EARLY EVENING AS A COLD FRONT MOVES
INTO THE REGION. THE RECENT HOT AND DRY WEATHER COMBINED WITH
VERY DRY FUELS WILL CONTRIBUTE TO AN ELEVATED FIRE POTENTIAL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 8:01 PM PDTSevere Thunderstorm WarningOTXAsotin, Garfield, Whitman44 min
Aug 18, 8:33 PM PDTSevere Thunderstorm WarningOTXAdams, Lincoln, Spokane, Whitman57 min
Aug 18, 8:57 PM PDTSevere Thunderstorm WarningOTXFerry, Pend Oreille, Stevens48 min
Aug 18, 9:25 PM PDTSevere Thunderstorm WarningOTXFerry, Lincoln, Pend Oreille, Spokane, Stevens50 min

Nearby

Severe Thunderstorm Warnings in Washington, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.